Alert archive / Minnesota / Tornado Warnings in 2019

Tornado Warning 12, NWS Grand Forks, ND

July 9, 2019Becker County, Clay County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 9, 2019, 6:22 PM CDT for Becker County, Clay County, Minnesota. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2019, 6:22 PM CDT (23:22 UTC)
Expired
Jul 9, 2019, 6:45 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Becker County, MN, Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:30 PM CDTTORNADO 07 Wsw Hawley, MNTHIS TORNADO WAS THE THIRD TORNADO IN A CYCLIC SERIES. IT WAS LIKELY A PARTIALLY RAIN WRAPPED TORNADO AS IT TRACKED INTERMITTENTLY TO THE NORTHEAST FOR NEARLY 3 MILES, TO ABOUT 4 MILES WSW OF HAWLEY BY 638 PM CDT. THE TORNADO BROKE DOWN NUMEROUS POPLAR AND ASH
Jul 9, 6:50 PM CDTTSTM WND DMG1 E Hawley, MNA SNAPPED SPRUCE TREE WAS NOTED AT A HOMESTEAD SOUTH OF HIGHWAY 10.
Jul 9, 6:54 PM CDTFUNNEL CLOUD6 Wsw Hitterdal, MNA PERSISTENT WALL CLOUD PRODUCED A BRIEF FUNNEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WFUS53 KFGF 092322
TORFGF
MNC005-027-092345-
/O.NEW.KFGF.TO.W.0012.190709T2322Z-190709T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
622 PM CDT Tue Jul 9 2019

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Clay County in northwestern Minnesota...
  West central Becker County in northwestern Minnesota...

* Until 645 PM CDT.
    
* At 622 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sabin, or 13 miles southeast of Fargo, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* Locations impacted include...
  Hawley, Glyndon, Hitterdal, Downer, Dale, Muskoda and Baker. 

This includes Interstate 94 in Minnesota between mile markers 7 and
18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4671 9658 4684 9666 4706 9617 4677 9616
TIME...MOT...LOC 2322Z 245DEG 18KT 4679 9657 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Lee
1 follow-up statement
388 
WWUS53 KFGF 092336
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
636 PM CDT Tue Jul 9 2019

MNC005-027-092345-
/O.CON.KFGF.TO.W.0012.000000T0000Z-190709T2345Z/
Clay MN-Becker MN-
636 PM CDT Tue Jul 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN CLAY AND WEST CENTRAL BECKER COUNTIES...
    
At 636 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muskoda, or 21 miles east of Fargo, moving northeast
at 35 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Hawley, Hitterdal, Downer, Dale, Muskoda and Buffalo River State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4673 9647 4684 9656 4706 9617 4677 9616
TIME...MOT...LOC 2336Z 241DEG 29KT 4681 9637 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Lee

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:07 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 3:07 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
307 PM CDT Tue Jul 9 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM CDT Tue Jul 9 2019

Area of showers will continue to move northward through the
region. Most areas have received 0.5 to 1.5 inches of rain from
this recent period of rain. Not much if any lightning with this
activity.

The southern parts of the region are drying, with satellite
showing a few breaks in the clouds. This brings up the next
concern of storms across the southern forecast area. MLCAPE
1000-1500 J/KG along a surface boundary with adequate low level
vorticity and effective shear around 30 knots. An ideal low topped
supercell environment (see mesoscale discussion issued earlier).

Tonight-Wednesday...Upper level low propagates eastward.
Anticipate deformation band rain showers to move through the
region by late tonight and into Wednesday, along with gusty
northerly winds. High pressure moves in by later in the day on
Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CDT Tue Jul 9 2019

Return flow on Thursday will bring warmer temperatures and
increasing moisture again as surface high pressure retreats over
Wisconsin. Expect breezy conditions as the pressure gradient begins
to tighten up. Otherwise...some shower and storm activity will
trigger ahead of the system. Behind the system...winds will become
more northerly but only expecting slight cooling.

Friday through Sunday will see a more progressive pattern as the
mean jet position lays along the international border. A series of
impulses will traverse the flow and bring additional chances for
light precipitation.

The next significant system to cross the region is forecast to be
late Sunday into early Monday. Temperatures will rebound to above
seasonal norms...with another batch of precipitation to accompany
it...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Jul 9 2019

Most areas within the current area of showers IFR/MVFR. Expect
some improvement once showers pass to the north, but this
improvement will be relatively short-lived (especially closer to
the International border). Winds become northwest by tomorrow
morning and gusty. Best chance for a thunderstorm will be KFAR,
although coverage will be isolated.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 9, 3:41 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
341 PM CDT Tue Jul 9 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
341 PM CDT Tue Jul 9 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms this afternoon and early evening
across southeast North Dakota and adjacent portions of Minnesota.
Threats include hail up to 1.5 inches and wind gusts to 60 mph. A
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next main chances of thunderstorms will occur Thursday
evening and again next Monday. The atmosphere is such so that it
is possible strong or severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dtr/TG

In the hours before

Local storm report, Jul 9, 5:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FUNNEL CLOUD     2 WNW FAIRMOUNT         46.07N 96.64W
07/09/2019                   Richland           ND   EMERGENCY MNGR

&&

GGUST
Local storm report, Jul 9, 5:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FUNNEL CLOUD     1 SW HICKSON            46.66N 96.82W
07/09/2019                   Cass               ND   TRAINED SPOTTER

            FUNNEL OVER THE I-29 EXIT NEAR HICKSON-OXBOW MOVING
            NORTHEAST.

&&

GGUST
Local storm report, Jul 9, 5:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FUNNEL CLOUD     1 W WAHPETON            46.27N 96.63W
07/09/2019                   Richland           ND   EMERGENCY MNGR

            ONE FUNNEL CLOUD WEST SOUTHWEST OF WAHPETON AND A SECOND
            FUNNEL NORTHWEST OF WAHPETON.

&&

GGUST
Local storm report, Jul 9, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FUNNEL CLOUD     BRECKENRIDGE            46.26N 96.59W
07/09/2019                   WILKIN             MN   LAW ENFORCEMENT

            FUNNEL CLOUD NEARLY OVERHEAD.

&&

GGUST
Local storm report, Jul 9, 6:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     6 S HAMAR               47.76N 98.57W
07/08/2019                   Eddy               ND   PUBLIC

            LARGE BRANCHES AND LIMBS WERE BROKEN DOWN IN FARMSTEADS
            AND TREE CLAIMS THROUGH CENTRAL COLVIN TOWNSHIP.

0558 PM     FUNNEL CLOUD     4 N OXBOW               46.91N 96.80W
07/09/2019                   Cass               ND   TRAINED SPOTTER

&&

GGUST
Local storm report, Jul 9, 6:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          3 N BRECKENRIDGE        46.31N 96.59W
07/09/2019                   Wilkin             MN   TRAINED SPOTTER

            TORNADO ROPING OUT NNE OF WAHPETON OR NORTH OF
            BRECKENRIDGE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:07 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake53 min
Jul 8, 7:11 PM CDTAreal Flood AdvisoryFGFKittson4 hr
Jul 8, 7:51 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake54 min
Jul 8, 8:43 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk62 min
Jul 8, 8:59 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake46 min
Jul 8, 9:35 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk55 min
Jul 8, 9:43 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman, Otter Tail, Wilkin62 min
Jul 8, 9:59 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen46 min
Jul 8, 10:01 PM CDTAreal Flood AdvisoryFGFClay3 hr
Jul 8, 10:25 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater50 min
Jul 8, 10:36 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen54 min
Jul 8, 10:42 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin63 min
Jul 8, 11:05 PM CDTFlash Flood WarningFGFClay5 hr
Jul 8, 11:15 PM CDTSpecial Weather StatementFGFBeltrami45 min
Jul 8, 11:27 PM CDTSpecial Weather StatementFGFHubbard63 min
Jul 8, 11:43 PM CDTSevere Thunderstorm WarningFGFBecker, Grant, Otter Tail, Wadena, Wilkin62 min
Jul 8, 11:53 PM CDTAreal Flood AdvisoryFGFBecker, Clay4 hr
Jul 9, 12:44 AM CDTSpecial Weather StatementFGFDouglas, Grant, Hubbard, Wadena31 min
Jul 9, 1:14 AM CDTSpecial Weather StatementFGFHubbard, Wadena16 min
Jul 9, 9:37 AM CDTRiver Flood WarningFGFClay10 days
Jul 9, 9:37 AM CDTRiver Flood WarningFGFClay8 days
Jul 9, 5:22 PM CDTSpecial Weather StatementFGFClay23 min
Jul 9, 5:25 PM CDTTornado WarningFGFWilkin50 min
Jul 9, 5:44 PM CDTTornado WarningFGFClay, Wilkin46 min
Jul 9, 5:46 PM CDTTornado WarningFGFWilkin44 min
Jul 9, 6:12 PM CDTTornado WarningFGFOtter Tail, Wilkin48 min
Jul 9, 6:45 PM CDTTornado WarningFGFBecker, Clay30 min
Jul 9, 6:49 PM CDTAreal Flood AdvisoryFGFClay2 hr

Nearby

Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.